Hail, Barton
- When
- March 17, 4:20 AM CST
- Where
- Barton County, 3.02 mi SW of Milford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.550, -94.210
Quarter sized hail was reported.
A low pressure system deepened rapidly as it moved from southwest Kansas to southwest Missouri to southern Illinois. Strong to severe storms that developed over northern Oklahoma and central Kansas around midnight on the 17th pushed eastward into southeast Kansas and western Missouri by daybreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A low pressure system deepened rapidly as it moved from southwest Kansas to southwest Missouri to southern Illinois. Strong to severe storms that developed over northern Oklahoma and central Kansas around midnight on the 17th pushed eastward into southeast Kansas and western Missouri by daybreak. Several of these storms produced hail to the size of quarters and wind gusts over 60 mph during the early morning.
After the morning storms dissipated, with the loss of support from the nocturnal low level jet, residual outflow boundaries and increasing lift from the approaching upper level low led to another round of intense storms that developed over northwest Arkansas and northeast Oklahoma during the mid afternoon and moved northeastward across southwest Missouri through the evening. These storms produced a few tornadoes over Barry and Stone Counties and hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 17, 2:10 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
310 AM CDT Wed Mar 17 2021
.SHORT TERM...(Today and tonight)
A large cluster of showers and thunderstorms was approaching
extreme southeast Kansas and the Missouri Ozarks from the west
early this morning. This activity will bring multiple hazards to
the region.
A Flash Flood Watch has been posted. Wet soil conditions combined
with elevated streamflows and cold season vegetation still in
place will facilitate efficient runoff for flash flooding of small
streams, creeks, and rivers. Low water crossings and low lying
roadways will likely become flooded today and into tonight. Some
state highways remain flooded from the previous rainfall last
weekend.
We are also monitoring the potential for a few organized
thunderstorms early this morning. The warm front remains across
northern Arkansas, therefore, these initial storms this morning
are expected to remain well elevated. They will also have a
difficult time reaching for lower parcels that would provide
sufficient instability for anything too robust. However, strong
wind shear and low freezing levels will be favorable for a some
hail up to the size of quarters with a few of the more intense
storms. Some stronger wind gusts can not be ruled out this
morning.
As we progress into today, a surface low and warm front
translates across southern Missouri, which could create a second
round of thunderstorms. It's yet to be determined if there is a
risk for boundary layer based convection. Since we are dealing
with morning convection, this could create a messy situation as
far as the environment goes.
Therefore, careful short term monitoring of the near storm
environment today will be needed in order to determine hazards.
What we do know is synoptically we will have a favorable pattern
for organized thunderstorms. If morning convection clears the area
soon enough for the environment to recharge, then shear structure
and lift will be favorable for large hail, damaging wind gusts,
and a tornado or two. The best chances for more impactful severe
weather will occur over south central Missouri. This area is
outlined in an "enhanced" risk for severe weather today.
The upper level cold core passes directly over southern Missouri
tonight. This will create a 3rd round of rainfall on the north
and west side of the upper low. Precipitation will finally exit
the Ozarks Thursday morning. Chilly and windy conditions will
follow on Thursday with highs only in the 40s.
.LONG TERM...(Friday through Tuesday)
Upper level ridging will build back over the nations midsection on
Friday and Saturday, bringing mild and quiet weather to the
Ozarks. Afternoon highs will warm back into the 50s and 60s
through the upcoming weekend with no rain chances needed in the
forecast.
Medium range models do signal a developing storm system over the
High Plains by Monday, drawing Gulf moisture back into the Ozarks
ahead of it. This will lead to shower and thunderstorm chances
Monday afternoon through Tuesday of next week. Rain chances look
widespread, so this could offer another round of flooding.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CDT Tue Mar 16 2021
Some mid to high level cloud cover is beginning to work its way
into the region ahead of ongoing thunderstorms across north
central Oklahoma and south central Kansas. These showers and
thunderstorms will move into southwest Missouri from the west
very early this morning through the mid morning hours. If enough
clearing in cloud cover and rain is realized after the morning
round of thunderstorms, additional thunderstorm development is
possible during the afternoon and evening. All modes of severe
weather look possible with the second round of storms in the
afternoon and evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 6 AM CDT this morning through Thursday
morning for MOZ055>058-066>071-077>083-088>092-094>098-105-
106.
KS...Flash Flood Watch from 6 AM CDT this morning through Thursday
morning for KSZ073-097-101.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...RothsteinHazardous Weather Outlook National Weather Service Springfield MO 333 AM CDT Wed Mar 17 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 333 AM CDT Wed Mar 17 2021 ...Flash Flood Watch... ...Severe Thunderstorm Watch... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated flooding risk. Significant lightning risk. DISCUSSION... A few strong to severe thunderstorms are possible this morning generally west of the Highway 39 corridor. Large hail up to the size of quarters and wind gusts in excess of 50 mph could evolve with a few of the most intense storms. A second round of thunderstorms will be possible this afternoon and evening. These storms could be more robust and capable of producing large hail to the size of golf balls and wind gusts in excess of 60 mph. A tornado or two will be possible, particularly across southern Missouri this afternoon and this evening. Given the wet soil conditions combined with elevated streamflows, widespread rainfall will likely lead to flash flooding in some areas. Low water crossings and low lying roads next to flashy streams will have the greatest risk of flooding today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will increase Monday and Tuesday of next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening over all of extreme southeast Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
Special Weather Statement
National Weather Service Springfield MO
220 AM CDT Wed Mar 17 2021
MOZ081-091-170745-
Laclede MO-Webster MO-
220 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND
SOUTHWESTERN LACLEDE COUNTIES UNTIL 245 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niangua, or 9 miles northeast of Marshfield, moving north at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Lebanon... Bennett Spring State Park...
Morgan... Conway...
Phillipsburg... Twin Bridges...
Rader...
This includes Interstate 44 between mile markers 112 and 125.
LAT...LON 3741 9284 3768 9284 3765 9261 3748 9265
3748 9269 3734 9269
TIME...MOT...LOC 0720Z 184DEG 32KT 3744 9278
RaberdingSpecial Weather Statement National Weather Service Springfield MO 422 AM CDT Wed Mar 17 2021 MOZ055-170945- Benton MO- 422 AM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL 445 AM CDT... At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Lincoln, or 9 miles northwest of Warsaw, moving north at 30 mph. Nickel size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Truman Lake... Palo Pinto... LAT...LON 3850 9329 3832 9340 3830 9352 3851 9351 TIME...MOT...LOC 0922Z 187DEG 23KT 3835 9349 Raberding
Special Weather Statement National Weather Service Springfield MO 435 AM CDT Wed Mar 17 2021 KSZ073-171015- Bourbon KS- 435 AM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 515 AM CDT... At 434 AM CDT, Doppler radar was tracking a strong thunderstorm over Bronson, or 11 miles east of La Harpe, moving northeast at 35 mph. Nickel size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Fort Scott... Marmaton... Bronson... Uniontown... Fulton... Redfield... Mapleton... Petersburg... Hammond... Devon... Harding... Xenia... A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southeastern Kansas. LAT...LON 3804 9508 3804 9462 3786 9462 3774 9509 TIME...MOT...LOC 0934Z 243DEG 30KT 3790 9510 Raberding
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 5 W DEVON 37.92N 94.90W
03/17/2021 E0.75 INCH BOURBON KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
JLRSpecial Weather Statement National Weather Service Springfield MO 518 AM CDT Wed Mar 17 2021 KSZ097-101-171100- Cherokee KS-Crawford KS- 518 AM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES UNTIL 600 AM CDT... At 518 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hepler to near Chetopa. Movement was northeast at 50 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Pittsburg... Baxter Springs... Frontenac... Columbus... Galena... Girard... Arma... Cherokee... Weir... Lowell... Sherman... Mulberry... Scammon... Chicopee... Mccune... Franklin... Arcadia... Walnut... West Mineral... Treece... This includes Interstate 44 near mile marker 0. A Severe Thunderstorm Watch remains in effect until 800 AM CDT for southeastern Kansas. LAT...LON 3767 9509 3767 9462 3700 9462 3700 9507 TIME...MOT...LOC 1018Z 247DEG 48KT 3768 9505 3700 9501 Raberding
The Springfield radar (KSGF), 80 km away, was scanning. The volume nearest the first event began at 10:18 UTC.
34 hail, 8 thunderstorm wind, 4 flash flood, 2 tornado. Local standard time, as filed.
Quarter sized hail was reported.
Penny sized hail was reported.
Penny sized hail was reported.
Minor damage was reported to the roof of a trailer home.
Penny sized hail was reported via MPing.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported. Minor roof and vehicle damage occurred.
Quarter sized hail was reported.
Golf ball sized hail was reported in the down town Anderson area. Several vehicles suffered minor hail damage.
Quarter sized hail was reported.
Hen egg size hail was reported in Anderson. Numerous cars suffered hail damage and a few vehicles had significant window damage.
Quarter sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
A storm survey determined that a tornado with a maximum of EF-1 strength winds touched down initially five miles northeast of Eagle Rock and continued along an intermittent path of damage 25 miles long as it moved to the northeast. The majority of the damage path, 20 miles, was in Barry County before the tornado crossed into Stone County. Along its path the tornado topped or uprooted several hard and soft wood trees and damaged several outbuildings. The tornado crossed into Stone County along Farm Road 1250. The very rugged terrain precluded a full survey and lead to the intermittent designation.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Hen egg sized hail was reported. Some minor vehicle and camper damage occurred in the park.
A large tree was reported down across Highway 76 blocking traffic.
Half dollar sized hail was reported.
Golf ball sized hail was reported in a generally rural area south of town.
Quarter sized hail was reported via MPing.
Several large trees were reported down.
Significant damage occurred to a barn and nearby garage. A trampoline was lofted and impaled into the side of a home causing minor damage.
Quarter sized hail was reported.
A survey determined that a tornado with maximum strength of EF-1 touched down in Barry county and continued into Stone county. The tornado crossed into Stone County along Farm Road 1250 where a trailer home suffered minor roof damage. Several hard wood trees were uprooted or topped as the tornado moves northeast with some downed trees blocking Highways 413 and FF. The tornado then lifted three miles south of Hurley or just north of Elsey.
Hen egg sized hail was reported with minor roof and vehicle damage.
Many trees were reported down near the intersection of Highway 413 and Wheeler Branch Road. Some were blocking traffic.
Several trees wee reported down blocking Highway 413.
Several large trees were reported down blocking Highway U near Lack Branch Road.
Winds were estimated at 65 to 70 mph.
Quarter sized hail was reported.
Quarter sized hail was reported.
Ping pong ball sized hail was reported in a mostly rural area.
Quarter sized hail was reported.
Nickle sized hail was reported.
Nickle sized hail was reported.
Quarter sized hail was reported.
Highway U was closed at the Silver Lake Branch where high water made the road impassable.
Nickle sized hail was reported.
Highway D south of Preston was closed at Crane Creek due to flooding.
Highway P was closed at the low water bridge on the Little Niangua River due to flooding.
Highway B in Wheaton was closed due to flooding of a low water area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948801, 948799, 948802, 949023, 948800, 948804, 948806, 948808, 948809, 948811, 948812, 948813, 948814, 948816, 948817, 948818, 948819, 949238, 948829, 948820, 948821, 948841, 948830, 949030, 948822, 948824, 948826, 949026, 949033, 948823, 949240, 948832, 949038, 949042, 949040, 949035, 948827, 948825, 948835, 948828, and more.